Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 304, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2007, 7:16 PM MDT for Lea County, New Mexico. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2007, 7:16 PM MDT (01:16 UTC)
- Expired
- May 31, 2007, 8:15 PM MDT
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 147 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 3:45 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 2672 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 010119 SVRMAF NMC025-010215- /O.NEW.KMAF.SV.W.0304.070601T0116Z-070601T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 716 PM MDT THU MAY 31 2007 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 815 PM MDT * AT 713 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BRONCO ON THE STATE LINE. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF MALJAMAR...OR 22 MILES WEST OF LOVINGTON. A THIRD SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF BUCKEYE. THE STORMS ARE MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORMS WILL AFFECT THE FOLLOWING LOCATIONS... BRONCO... U.S. HIGHWAY 380 NEAR BRONCO... STATE HIGHWAY 457 NORTHEAST OF MALJAMAR... STATE HIGHWAY 483 SOUTH OF LOVINGTON... LOVINGTON... U.S. HIGHWAY 62 180 WEST OF HOBBS... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT THURSDAY EVENING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3254 10306 3257 10379 3313 10377 3337 10304 $$
2 follow-up statements
000
WWUS54 KMAF 010151
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
851 PM CDT THU MAY 31 2007
NMC025-010215-
/O.CON.KMAF.SV.W.0304.000000T0000Z-070601T0215Z/
LEA NM-
751 PM MDT THU MAY 31 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR CENTRAL LEA COUNTY...
AT 747 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BRONCO. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 13
MILES EAST OF LOVINGTON. THESE STORMS ARE MOVING EAST AT 10 MPH.
U.S. HIGHWAY 380 NEAR BRONCO...AND STATE HIGHWAY 132 EAST OF
LOVINGTON ARE IN THE PATH OF THESE STORMS.
SEEK SAFE SHELTER INSIDE A STURDY STRUCTURE IF THESE STORMS APPROACH
YOUR LOCATION.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT THURSDAY EVENING.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3337 10304 3256 10306 3254 10308 3256 10323
3324 10343
$$000
WWUS54 KMAF 010214
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
914 PM CDT THU MAY 31 2007
NMC025-010224-
/O.EXP.KMAF.SV.W.0304.000000T0000Z-070601T0215Z/
LEA NM-
814 PM MDT THU MAY 31 2007
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LEA COUNTY EXPIRES AT
815 PM MDT...
AT 814 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD MOVED
EAST OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING
WILL BE ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT THURSDAY EVENING.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3337 10304 3256 10306 3254 10308 3256 10323
3324 10343
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:55 PM MDT, 5 hours 21 minutes earlier.
Area forecast discussion, May 31, 1:55 PM MDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 255 PM CDT THU MAY 31 2007 .DISCUSSION... REMNANTS OF YESTERDAY/S COLD FRONT STILL LINGERING OVER THE AREA... BUT HAS BECOME FAIRLY DIFFUSE THIS AFTERNOON. THINK THE HIGHER DEWPOINTS THAT EXTEND ACROSS THE PERMIAN BASIN AND INTO SOUTHEAST NEW MEXICO BEST GUESSTIMATE ON POSITION AT 19Z/31. ALOFT...A FLATTENED UPPER RIDGE EXTENDED OVER THE CWA WHICH HAS BEEN KEEPING CONVECTION AT BAY SO FAR. ONE SHORTWAVE TROUGH OVER ARIZONA...IF NOT ONE PRECEDING IT OVER NORTHERN MEXICO...ARE PROGGED TO MOVE INTO THE AREA THIS EVENING AROUND THE NORTHERN PERIPHERY OF SAID RIDGE. THESE SHORTWAVE TROUGHS WILL LIKELY TEMPER OR ELIMINATE THE CAP OVER THE ABOVE AREAS AS THEY APPROACH...SO THINK WE/LL SEE CONVECTION DEVELOP FROM NORTH OF THE DAVIS MOUNTAINS OR THE UPPER TRANS PECOS INTO SOUTHEAST NEW MEXICO LATE THIS AFTERNOON AND EARLY THIS EVENING. SINCE SHEAR WILL INCREASE TO 30 TO 40 KT...CAPES WILL BE IN THE VICINITY OF 2500 J/KG...MID LEVEL LAPSE RATES WILL BE AROUND 8 C/KM...AND THE FLOW ALOFT BECOMES MORE DIFFLUENT AS THE UPPER RIDGE FLATTENS MORE THINK SOME OF THESE STORMS COULD BE SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...ALONG WITH HEAVY RAIN AND POSSIBLE FLASH FLOODING OVER THE NORTHERN CWA THIS EVENING...IF NOT OVERNIGHT. HAVE MENTIONED SEVERE STORMS IN THE ZONES AND WILL INCLUDE IN THE HWO. THUNDERSTORMS COULD CONGLOMERATE INTO AN MCS...POSSIBLY TRAVELING ACROSS THE NORTHERN CWA ON THE NOSE OF A 50 KT H85 JET. THE LOCATION OF ANY MCS WILL DEPEND ON WHERE THE AFOREMENTIONED REMNANT COLD FRONTAL BOUNDARY ALIGNS OVERNIGHT. WILL CARRY LOW ORDER CHANCE POPS DUE TO THE UNCERTAINTY...WITH THE HIGHEST OVER THE NORTHERN CWA. A TIGHTENING SURFACE PRESSURE GRADIENT WILL KEEP WINDS UP MOST LOCATIONS OVERNIGHT...AND ALONG WITH THE EXPECTED CLOUD COVER...KEEP MINIMUM TEMPERATURES AROUND FIVE DEGREES ABOVE NORMAL VALUES. WILL BEGIN THE LONG TERM WITH A RIDGE BUILDING OVER BAJA AND AN UPPER LEVEL LOW OVER SOUTH DAKOTA/NEBRASKA. THIS WILL LEAVE THE MIDLAND AREA IN THE NORTHWEST FLOW FAVORABLE FOR SHORTWAVES TO TRANSLATE THROUGH THE AREA WITH SOME FREQUENCY. THIS NORTHWEST FLOW REGIME WILL CONTINUE THROUGH THE WEEKEND WITH THE RIDGE STARTING TO FLATTEN OUT ON TUESDAY. WITH SHORTWAVES CONSISTENTLY COMING THROUGH THE AREA...THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MOST OF THE COMING DAYS IN AT LEAST ONE PART OF THE WARNING AREA. IN THE SHORT TERM THERE IS STILL QUITE A BIT OF DISAGREEMENT BETWEEN THE NAM AND THE GFS ON LOCATIONS OF PRECIPITATION. THE NAM HAS VERIFIED BETTER WITH PRECIP LOCATIONS OVER THE PAST FEW DAYS SO WILL GO WITH MORE OF A NAM SOLUTION FOR LOCATIONS AND AMOUNTS OF QPF. FRIDAY AND SATURDAY... CONDITIONS ARE SUCH THAT ANY STORMS THAT DO DEVELOP HAVE THE POTENTIAL TO BECOME SEVERE...WITH GOOD CAPE...NEGATIVE LI/S...AND CLOSE TO 50KTS BULK SHEAR THANKS TO A STRONG LLJ THAT WILL KICK UP OVERNIGHT FRIDAY. BEYOND SATURDAY...AM LIMITED TO THE SOMEWHAT MORE ERRATIC GFS DATA. A WEAK COLD FRONT WILL MOVE THROUGH SOMETIME BETWEEN SUNDAY EVENING AND MONDAY EVENING. IT IS DIFFICULT TO DETERMINE THE EXACT TIMING OF IT AT THIS POINT. HOWEVER...THROUGH THE REST OF THE WEEKEND AND INTO THE BEGINNING OF THE WORK WEEK THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. CAN ASSUME THAT SOME OF THIS WILL BE ON THE FRONT AS IT MOVES INTO THE AREA. BY TUESDAY AND WEDNESDAY WHEN THE RIDGE BEGINS TO FLATTEN OUT...CHANCES OF PRECIPITATION WILL DIMINISH SOMEWHAT. THE REMAINDER OF THE FORECAST WILL LIKELY REMAIN UNCHANGED WITH PERHAPS SOME MINOR ADJUSTMENTS TO TEMPERATURES. GUIDANCE IS STILL OVERREACHING ON THE TEMPERATURES SOMEWHAT SO WILL GO A DEGREE OR TWO BELOW AT THIS POINT. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 70 87 70 85 / 30 20 20 0 CARLSBAD NM 66 93 62 92 / 20 10 10 0 DRYDEN TX 69 94 68 89 / 10 10 10 0 FORT STOCKTON TX 70 93 66 93 / 20 10 10 0 GUADALUPE PASS TX 62 91 64 89 / 10 10 10 0 HOBBS NM 65 90 62 87 / 40 20 10 0 MARFA TX 56 90 53 88 / 10 10 10 0 MIDLAND INTL AIRPORT TX 70 89 64 87 / 30 20 10 0 ODESSA TX 71 90 64 88 / 30 20 10 0 WINK TX 71 98 67 97 / 40 20 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 67/74
Hazardous weather outlook, May 31, 1:18 PM MDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 218 PM CDT THU MAY 31 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 218 PM CDT THU MAY 31 2007 /118 PM MDT THU MAY 31 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEASTERN NEW MEXICO AND THE HIGHER TERRAIN OF SOUTHWEST TEXAS THIS AFTERNOON...BEFORE INCREASING IN COVERAGE AND SPREADING EASTWARD ACROSS THE UPPER TRANS PECOS REGION...THE PERMIAN BASIN...AND THE WESTERN LOW ROLLING PLAINS THIS EVENING AND TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY SEVERE WEATHER HAZARDS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. FREQUENT LIGHTNING AND VERY HEAVY RAINS WILL ALSO ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO THROUGH THIS WEEKEND. A FEW OF THE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY SEVERE WEATHER HAZARDS. FREQUENT LIGHTNING AND HEAVY RAINS ARE ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON THROUGH TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 31, 4:53 PM MDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 553 PM CDT THU MAY 31 2007 TXZ075-312345- PECOS- 553 PM CDT THU MAY 31 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN PECOS COUNTY. AT 550 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED ABOUT 7 MILES SOUTH OF COYANOSA...OR ABOUT 21 MILES NORTHWEST OF FORT STOCKTON. THIS STORM IS CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...VERY HEAVY RAIN...STRONG WIND GUSTS TO 45 MPH...AND SMALL HAIL. RESIDENTS OF THE COMMUNITY OF COYANOSA SHOULD SEEK SAFE SHELTER INDOORS AS THIS STORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING. PEOPLE IN NORTHERN PECOS COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, May 31, 6:07 PM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 707 PM CDT THU MAY 31 2007 TXZ060-010030- WINKLER- 707 PM CDT THU MAY 31 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN WINKLER COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF THE WINKLER COUNTY SANDHILLS AT 707 PM CDT...MOVING EAST AT 25 MPH. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:29 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 46 min |
| May 31, 6:37 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 53 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.